Negative-type electroretinogram from cisplatin toxicity
A 68-year-old woman with ovarian cancer suffered a loss of visual acuity and color perception after inadvertent overdosage with the antineoplastic agent cisplatin. Her acuity returned to normal but a tritan color defect persisted more than a year later. Her electroretinogram was stable between 7 weeks and 15 months after cisplatin administration, with a negative-type scotopic response, but also reduced cone b waves and a loss of some scotopic oscillatory potentials. With light stimuli between 10 and 100 ms in duration, the photopic on-responses were markedly reduced while the off-responses were normal or close to it. This case suggests that cisplatin may selectively injure on-pathways in the retina and indicates the need to expand the list of disorders that may cause a negative-type electroretinogram.
Key wordsCancer-associated retinopathy Cisplatin Electroretinogram Night blindness Off-response On-response
congenital stationary night blindness
Unable to display preview. Download preview PDF.
- 8.Houchin KW, Purple RL, Wirtschafter JD. X-linked congenital stationary night blindness and depolarizing bipolar system dysfunction. Invest Ophthalmol Vis Sci 1991; 32(suppl.): 1229.Google Scholar
- 9.Young RSL. Low-frequency component of the photopic ERG in patients with X-linked congenital stationary night blindness. Clin Vision Sci 1991; 6: 309–15.Google Scholar
- 20.Greenberg D, Fishman G, Tripathi R, Tripathi B, Peyman GA. The effects of intravitreal cisplatinum. Invest Ophthalmol Vis Sci 1985; 26(suppl): 60.Google Scholar
- 23.Perry MC, ed. The chemotheraphy source book. Baltimore: Williams & Wilkins, 1992.Google Scholar